Can I become dependent on Tramadol?
Ultram® (tramadol) is a prescription medicine that relieves moderate to severe pain. Its common side effects are similar to those reported with other pain relievers and include dizziness, drowsiness, nausea, constipation, feeling flushed, and headache. You should be aware that dizziness and drowsiness may impair your ability to drive or operate machines. If dizziness is severe, your doctor may need to adjust your dose. You can prevent or relieve nausea or vomiting by taking tramadol with food. Tramadol's action is similar to narcotic pain relievers, but it isn't a narcotic. However it does work by binding to opioid receptors in the central nervous system causing inhibition of pain pathways. It appears to have a low risk for drug dependence, although there have been a few rare reports of physical and psychological dependence on tramadol. Although tramadol can produce drug dependence of the opioid type (like codeine), there is little evidence of abuse in foreign clinical experience. In clinical trials tramadol produced effects similar to an opioid and, at a higher than therapeutic dose, was recognized as an opioid in subjective and behavioral studies. Tolerance development has been reported to be relatively mild and withdrawal, when present, is not considered to be as severe as that produced by other opioids. Almost all cases of dependence on tramadol have occurred in people with a history of drug abuse. If you're worried about this, be sure to talk to your doctor. Rarely, people who take tramadol have seizures, but they go away once the drug is stopped. These side effects do not occur in everybody. Talk with your doctor if you have any bothersome side effects.
Back to Ask a Pharmacist